Wyoming, 2024

High Wind in Wyoming, February 23 to 26, 2024

February 23 to 26, 2024 · NWS CYS · 19 events in 13 counties and zones

Multiple days of high winds across southeast Wyoming occurred from the 24th through the 26th with strong winds moving over eastern plains by the 26th. Observed wind gusts for wind-prone locations along Interstate 25 and 80 exceeded 80 mph at times.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Multiple days of high winds across southeast Wyoming occurred from the 24th through the 26th with strong winds moving over eastern plains by the 26th. Observed wind gusts for wind-prone locations along Interstate 25 and 80 exceeded 80 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 4:49 PM MST, 3 hours 16 minutes earlier. Its key messages:

  • Long duration, widespread high wind event possible starting Friday night and continuing through much of the weekend into Monday.
  • Colder temperatures and increasing chances for snow will develop Monday night and Tuesday, with notable accumulations most likely in the higher elevations.
Area forecast discussion, Feb 23, 4:49 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
449 PM MST Fri Feb 23 2024

.KEY MESSAGES...

- Long duration, widespread high wind event possible starting
  Friday night and continuing through much of the weekend into
  Monday.

- Colder temperatures and increasing chances for snow will
  develop Monday night and Tuesday, with notable accumulations
  most likely in the higher elevations.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 154 PM MST Fri Feb 23 2024

Prolonged and widespread high wind event looks on track
beginning late tonight, first across the wind prone areas then
expanding across much of the region heading into the weekend.
The High Wind Watches that were in affect for the wind prone
areas and the I-80 summit have been upgraded to High Wind
Warnings this afternoon. Looking like a high confidence these
areas will begin to see wind gusts exceed 58 mph by the late
afternoon hours and get stronger throughout the evening. This
first initial surge in winds should primarily be confined to the
warned areas with general breeziness occurring across much of
SE Wyoming. The next period for high winds will be arriving on
Saturday afternoon and this will be the first period where
elevated to strong winds will impact areas across Carbon County
and portions of the I-25 corridor. High Wind Watches have been
hoisted across these regions to account for this round of winds
and the next, and potentially stronger round of winds progged to
impact these areas Sunday into Monday.

The setup Sunday night through Monday looks like a classic
widespread high wind/mountain wave event. Stronger westerly
700mb flow develops with a pocket of 70-75kt winds along the
Laramie range with widespread 50-60kt winds encompassing much of
SE Wyoming. Good pressure and CAG-CPR gradients are in place
with large downward omega values depicted underneath the belt of
the strongest winds. Very good possibility that any High Wind
Watches will be upgraded to High Wind Warnings with maybe even
an expansion of highlights east into the Nebraska Panhandle.

Outside of the wind forecast the region will see dry and mild
conditions with well above normal temperatures throughout the
weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 154 PM MST Fri Feb 23 2024

The extended forecast will feature wind, snow, and more wind as the
synoptic set-up next week lends itself to a breezier period.

Coming out of the short term where High Wind Watches/Warnings are in
effect over the weekend, a continuation of these products could be
needed into Monday evening. With the CWA sandwiched between an
incoming trough to the northwest and a ridge to the south, the 250
mb jet will essentially be funneled over southern Wyoming. This will
lead to the continued high wind threat into Monday. MSLP gradients
will begin to weaken over the area, but 700 mb height gradients will
remain fairly steep throughout the day. Winds aloft are strong, with
at least 60 kts, if not more over much of the eastern half of the
CWA. There is also plenty of strong subsidence over the area to
bring these winds down to the surface. Lastly, a strong mountain
wave signal is also evident in the omega field and 500 mb heights.
During this time, the best bet for high winds looks to be the
Laramie Range and points eastward, up to the Nebraska border. Wind
gusts of over 65 MPH could be possible. High winds will ease Monday
night as the next storm system moves in.

As mentioned, the next storm system will arrive Monday night,
bringing colder temperatures and potentially accumulating snow. This
system is progressive and will likely be out of the area by Tuesday
evening, not allowing much time for any snow accumulation. However,
there is great lift with the front and pretty good QPF to get some
accumulation. Currently, areas west of the Laramie Range have the
better chance at seeing accumulation. The mountains in particular
could see 12 to 18 inches of fresh powder out of this fast moving
storm. Temperatures behind this strong front will plummet. Tuesday's
high temperatures will be 20 to 25 degrees colder compared to
Monday. Temperatures will be below average for this time of year
with highs in the 20s and 30s. Luckily, temperatures rebound back to
above average by the end of the work week as a ridge builds in.

The wind returns yet again on Wednesday once the storm system
clears out. Looking at all the classic wind signatures including
steepening MSLP and height gradients, strong 700 mb winds,
strong subsidence, and a decent mountain wave signal.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 447 PM MST Fri Feb 23 2024

Strong northwest flow aloft will prevail. Skies will remain
clear. Winds will gust to 38 knots for the Wyoming terminals,
and gust to 30 knots for the Nebraska terminals until 01Z, and
to 28 knots after 16Z Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday afternoon through late Sunday
     night for WYZ101-104-105-107>109-118-119.
     High Wind Warning from 8 PM this evening to 5 AM MST Monday
     for WYZ106-110-116.
     High Wind Watch from late tonight through late Sunday night
     for WYZ117.
NE...None.

&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...RUBIN
Hazardous weather outlook, Feb 23, 3:15 AM MST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
315 AM MST Fri Feb 23 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-241015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
315 AM MST Fri Feb 23 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds possible later this evening, but skies remain mostly
clear with ample sunshine.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds remain possible through most of the weekend and into
the early portions of next week. Precipitation chances return
Monday as winds decrease briefly ahead of a cold front. Winds
return behind the cold front.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-241015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
315 AM MST Fri Feb 23 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very gusty winds possible late this evening into the overnight
hours. Mostly clear skies with ample sunshine. High Wind Watches
in effect this evening through the early morning hours Monday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds remain possible through most of the weekend.
Precipitation chances return Monday as winds decrease ahead of a
cold front. Behind the front, winds increase once more.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 23, 7:50 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
750 PM MST Fri Feb 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
02/23/2024  M63 MPH          Carbon             WY   Mesonet

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
February 23, 8:05 PM MST to February 25, 3:22 PM MST
Where
South Laramie Range forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous UPR and WYDOT mesonet stations reported high winds with gusts 60 to 80 mph. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 9:08 AM MST on 2/25.

High Wind, Central Laramie Range and Southwest Platte County

When
February 24, 12:28 AM MST to February 25, 6:02 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 3:02 AM MST on 2/25.

High Wind, South Laramie Range Foothills

When
February 24, 8:02 AM MST to February 25, 5:27 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous UPR and WYDOT mesonet stations reported high winds with gusts 60 to 80 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 12:55 AM MST on 2/25.

High Wind, Central Laramie County

When
February 24, 12:10 PM MST to 3:03 PM MST
Where
Central Laramie County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) reported maximum wind gust at 3:03 PM MST on 2/24.

High Wind, East Laramie County

When
February 24, 12:32 PM MST to 3:48 PM MST
Where
East Laramie County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Gun Barrel (KGUN) along US Highway 85 reported maximum wind gust 7 miles south-southwest of Meriden at 2:30 PM MST on 2/24.

High Wind, Laramie Valley

When
February 24, 12:34 PM MST to February 26, 4:02 PM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured maximum wind gust 14 miles northeast of Centennial at 8:30 AM MST on 2/25. WYDOT mesonet station along Interstate 80 at Herrick Lane (WY27) also reported gusts up to 64 mph.

High Wind, North Snowy Range Foothills

When
February 24, 9:12 PM MST to February 25, 5:02 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT mesonet stations along Interstate 80 between Rawlins and Laramie reported high winds with gusts 60 to 70 mph. WYDOT mesonet station Arlington East (WY23) measured maximum wind gust 2 miles east-southeast of Arlington at 10:44 AM MST on 2/25.

High Wind, North Laramie Range

When
February 25, 7:44 AM MST to 9:44 AM MST
Where
North Laramie Range forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Nearby sensors across the central to northern Laramie Range gusted over 80 mph. RAWS mesonet station Dodge Creek (DODW4) reported 70 mph wind gusts 11 miles south-southeast of Garrett.

High Wind, East Platte County

When
February 25, 10:10 AM MST to February 26, 1:10 PM MST
Where
East Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 12:14 PM MST on 2/26.

High Wind, Shirley Basin

When
February 25, 11:38 AM MST to 2:18 PM MST
Where
Shirley Basin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Shirley Rim (WY44) along Wyoming Highway 487 located 2 miles northwest of Shirley Basin reported sustained winds over 40 mph for over an hour. The maximum observed wind gust was 57 mph during this period.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 25, 4:50 PM MST to February 26, 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) located near Muddy Gap reported maximum wind gust at 8:50 PM MST on 2/25.

High Wind, Converse County Lower Elevations

When
February 25, 9:00 PM MST to February 26, 4:10 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport ASOS station (KDGW) measured maximum wind gust at 12:29 PM MST on 2/26.

High Wind, Central Laramie County

When
February 25, 11:30 PM MST to February 26, 12:54 PM MST
Where
Central Laramie County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at 12:52 AM MST on 2/26. Cheyenne Airport ASOS station (KCYS) also reported wind gusts up to 63 mph during the late morning on 2/26.

High Wind, Central Laramie Range and Southwest Platte County

When
February 26, 6:46 AM MST to 3:48 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 11:26 AM MST on 2/26.

High Wind, North Snowy Range Foothills

When
February 26, 9:22 AM MST to 3:08 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT mesonet stations along Interstate 80 between Rawlins and Laramie reported high winds with gusts around 60 mph. WYDOT mesonet station Cooper Cove (WY24) measured maximum wind gust 7 miles east-southeast of Arlington at 2:04 PM MST on 2/26.

High Wind, South Laramie Range Foothills

When
February 26, 9:47 AM MST to 12:46 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous UPR and WYDOT mesonet stations reported high winds with gusts around 60 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 10:29 AM MST on 2/26.

High Wind, Goshen County

When
February 26, 10:03 AM MST to 12:38 PM MST
Where
Goshen County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust at 10:03 AM MST on 2/26.

High Wind, East Laramie County

When
February 26, 10:06 AM MST to 12:16 PM MST
Where
East Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Gun Barrel (KGUN) along US Highway 85 reported maximum wind gust 7 miles south-southwest of Meriden at 10:06 AM MST on 2/26.

High Wind, South Laramie Range

When
February 26, 1:26 PM MST to 4:01 PM MST
Where
South Laramie Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous UPR and WYDOT mesonet stations reported high winds with gusts 60 to 70 mph. WYDOT mesonet station Buford East (WY37) along Interstate 80 measured maximum wind gust 1 mile east-southeast of Buford at 2:36 PM MST on 2/26.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154920, 1154914, 1154921, 1157120, 1157121, 1154918, 1154917, 1154911, 1154915, 1154913, 1154912, 1154909, 1157126, 1157122, 1157123, 1157125, 1154916, 1157127, 1157124.